Alert archive / Nevada / Special Weather Statements in 2014
Special Weather Statement, NWS Elko, NV
NWS Elko, NV issued this special weather statement at May 20, 2014, 12:21 PM PDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2014, 12:21 PM PDT (19:21 UTC)
- Expired
- May 20, 2014, 12:45 PM PDT
- In force
- 24 min
- Issued by
- NWS Elko, NV
The radar
The Elko radar (KLRX), 54 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 7.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1771 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
175 WWUS85 KLKN 201921 SPSLKN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1221 PM PDT TUE MAY 20 2014 NVZ031-201945- NORTHERN ELKO COUNTY NV- 1221 PM PDT TUE MAY 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 1245 PM PDT... AT 1218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES SOUTHEAST OF MIDAS...MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM IS EXPERIENCING SOME WEAK ROTATION IN THE LOW LEVELS. * LOCATIONS IMPACTED INCLUDE... WILLOW CREEK RESERVOIR... && LAT...LON 4126 11673 4134 11646 4108 11635 4102 11657 TIME...MOT...LOC 1920Z 158DEG 8KT 4114 11651 $$ DD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at May 20, 8:56 AM PDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 20, 8:56 AM PDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 856 AM PDT TUE MAY 20 2014 .SYNOPSIS...A STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO THE GREAT BASIN THROUGH THURSDAY. EXPECT DRIER AND WARMER WEATHER AS WE APPROACH MEMORIAL DAY WEEKEND. && .UPDATE...TRAINED WEATHER SPOTTERS REPORTED HEAVY IS FALLING IN AND AROUND AUSTIN. OBSERVATIONS SHOW LOCATIONS NEAR OR JUST BELOW FREEZING. ANY IMPACTS TO ROADS WOULD BE ABOVE 6500 FT...BRIEFLY...BEFORE TEMPERATURES RISE ABOVE FREEZING OVER THE NEXT FEW HOURS. MOTORISTS TRAVELING OVER BOB SCOTT SUMMIT AND OTHER HIGHER ELEVATION PASSES/SUMMITS SHOULD BE PREPARED FOR REDUCED VISIBILITY AND SLICK ROADS. && .PREV DISCUSSION... /ISSUED AT 230 AM / SYNOPSIS...A STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO THE GREAT BASIN THROUGH THURSDAY. DRIER AND WARMER AS WE APPROACH THE MEMORIAL DAY WEEKEND. SHORT TERM...TODAY THROUGH WEDNESDAY. A LOW PRESSURE SYSTEM WILL MOVE OUT OF CENTRAL CALIFORNIA AND SLOWLY MOVE INTO CENTRAL NEVADA BRINGING GOOD RAINFALL TO WESTERN PORTIONS OF THE CWA. TODAY A 500MB LOW NEAR CENTRAL CALIFORNIA WILL SLOWLY MOVE EAST TOWARDS THE GREAT BASIN. A 110 KNOT JET STREAK IS MOVING INTO CENTRAL NEVADA PROVIDING LIFT WITH AN AREA OF RAIN DEVELOPING ACROSS LANDER...NORTHWESTERN NYE AND HUMBOLDT COUNTIES. INSTABILITY WILL DEVELOP BY MID-DAY WITH LI'S NEAR -2 AND MUCAPE NEAR 300 J/KG THIS WILL PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE REGION WITH SOME STORMS BECOMING STRONG DUE TO GOOD DYNAMICS WITH LEFT EXIT REGION OF JET...MAIN THREAT WILL BE GUSTY DOWNBURST WINDS UP TO 45 MPH MAINLY ACROSS THE EASTERN HALF OF THE CWA WHERE THE LOW LEVELS WILL BE A BIT DRIER...HOWEVER OTHER AREAS WILL HAVE THE POTENTIAL FOR GUSTY OUTFLOW WINDS FROM SHOWERS AND THUNDERSTORMS. ADDITIONALLY SOME SMALL HAIL IS POSSIBLE WITH THESE STORMS. A SURFACE LOW HAS DEVELOPED SOUTH OF TONOPAH WITH TIGHTENING PRESSURE GRADIENT WHICH WILL PRODUCE GUSTY WINDS UP TO 35 MPH IN SOME PARTS OF THE CWA...THIS SURFACE LOW WILL PUSH NORTHEAST INTO UTAH DURING THE AFTERNOON HOURS. DUE TO STRONG DYNAMICS WESTERN PORTIONS OF THE CWA COULD SEE .25" TO .50" OF RAINFALL TODAY. TUESDAY NIGHT AND WEDNESDAY THE 500MB LOW WILL MOVE NEAR TONOPAH AND THEN STALL BRINGING GOOD QPF TO CENTRAL NEVADA ESPECIALLY FOR LANDER AND NYE COUNTIES WITH UP TO .50" POSSIBLE IN SOME AREAS. ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY NIGHT AS INSTABILITY WILL EXIST AND STORMS WILL INCREASE IN COVERAGE DURING WEDNESDAY AFTERNOON. THERE WILL STILL BE SOME JET SUPPORT BUT WEAKER SO STORMS ARE NOT EXPECTED TO BE STRONG. LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. ALL MODELS FROM WEDNESDAY NIGHT INTO THURSDAY ARE DEPICTING AN UPPER CLOSED LOW CIRCULATION OVER SOUTHERN NEVADA/CALIFORNIA. THE SYSTEM IS FORECAST TO SHIFT SOUTH...AND EXPECTING ISOLATED TO LOW-END SCATTERED THUNDERSTORMS IN THE CENTRAL PORTIONS OF THE FORECAST AREA. BY THURSDAY NIGHT INTO FRIDAY...THE CENTER OF CIRCULATION IS EXPECTED TO BE OVER NORTHERN MEXICO/SOUTHWEST ARIZONA. THERE APPEARS TO BE SOME MOISTURE LEFT HANGING AROUND...BUT GFS BUFR SOUNDINGS INDICATE A CAP DEVELOPING BETWEEN THE 450-550 MB LEVEL. HAVE KEPT VERY LOW END ISOLATED SHOWERS AND THUNDERSTORMS IN THE FORECAST...AND WILL CONTINUE TO LOOK AT LATER RUNS. BY SATURDAY THE AREA WILL BE UNDER WEST TO NORTHWEST FLOW ALOFT AS FLAT RIDGING MOVES INTO NORTHERN NEVADA. DRY AND QUIET CONDITIONS WILL PERSIST INTO THE WEEKEND. AVIATION...SHOWERS WILL BEGIN TO DEVELOP ACROSS PORTIONS OF WESTERN AND CENTRAL NEVADA EARLY THIS MORNING...WITH MVFR CONDITIONS POSSIBLE. BY THIS AFTERNOON THUNDERSTORMS WILL ACCOMPANY THE SHOWERS...WITH ALL SITES EXCEPT KELY SEEING -TSRA AFTER 19Z THIS AFTERNOON. CONFIDENCE NOT HIGH ENOUGH AT KELY AND THEREFORE HAVE KEPT VCTS IN THAT TERMINALS FORECAST. WITH THUNDERSTORMS...EXPECT ERRATIC WINDS VRB25G40KT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DIMINISH AFTER 03Z THIS EVENING. FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL PROVIDE WETTING RAINS FOR A GOOD PORTION OF THE AREA ESPECIALLY FOR WESTERN PARTS OF THE AREA. GUSTY WINDS ARE POSSIBLE NEAR SHOWERS AND THUNDERSTORMS UP TO 45 MPH. STORM SYSTEM WILL PUSH SOUTH OF THE AREA ON THURSDAY WITH MAINLY ISOLATED THUNDERSTORMS ACROSS THE AREA. DRIER AND WARMER FOR THE MEMORIAL DAY WEEKEND. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 94/99
In the hours before
Special weather statement, May 20, 8:43 AM PDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 843 AM PDT TUE MAY 20 2014 NVZ037-201745- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- INCLUDING THE CITIES OF...AUSTIN...EUREKA...DIAMOND VALLEY 843 AM PDT TUE MAY 20 2014 ...AN AREA OF HEAVY SNOW WILL CONTINUE TO IMPACT AUSTIN AND BOB SCOTT SUMMIT... TRAINED WEATHER SPOTTERS REPORT HEAVY SNOW IS FALLING IN AND AROUND AUSTIN...WITH UP TO 3 INCHES REPORTED. THIS WILL CONTINUE FOR THE NEXT FEW HOURS. IMPACTS AND SLICK ROADS WILL PRIMARILY BE ABOVE 6500 FT AND IMPROVE AS TEMPERATURES WARM OVER THE NEXT SEVERAL HOURS. MOTORISTS SHOULD PLAN FOR REDUCED VISIBILITY AND SNOW COVERED ROADS...ESPECIALLY DRIVING OVER THE HIGHER PASSES AND SUMMITS. VISIT WWW.WEATHER.GOV/ELKO FOR THE LATEST WEATHER INFORMATION JRM
Special weather statement, May 20, 10:42 AM PDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1042 AM PDT TUE MAY 20 2014
NVZ036-201815-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
1042 AM PDT TUE MAY 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EUREKA COUNTY UNTIL
1115 AM PDT...
AT 1040 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES NORTHEAST OF DUNPHY...MOVING NORTHWEST
AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
NORTH AREA MINE.
HAIL UP TO ONE HALF INCH AND WIND GUSTS UP TO 50 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
NORTH AREA MINE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4085 11651 4093 11659 4100 11656 4100 11639
4088 11624 4081 11633
TIME...MOT...LOC 1741Z 139DEG 8KT 4086 11634
JRMSpecial weather statement, May 20, 11:15 AM PDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1115 AM PDT TUE MAY 20 2014
NVZ036-201845-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
1115 AM PDT TUE MAY 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EUREKA COUNTY UNTIL
1145 AM PDT...
AT 1113 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORMS 17 MILES NORTHEAST OF DUNPHY...MOVING
NORTHWEST AT 10 MPH.
HAIL UP TO THE SIZE OF DIMES AND 50 MPH WIND GUSTS ARE EXPECTED WITH
THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING AND HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
NORTH AREA MINE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4089 11652 4099 11659 4100 11641 4100 11625
4091 11618 4083 11636
TIME...MOT...LOC 1815Z 138DEG 8KT 4092 11635
JRMSpecial weather statement, May 20, 12:01 PM PDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1201 PM PDT TUE MAY 20 2014 NVZ031-201945- NORTHERN ELKO COUNTY NV- 1201 PM PDT TUE MAY 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 1245 PM PDT... AT NOON PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES SOUTH OF GIBBS RANCH...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... GIBBS RANCH... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4145 11547 4159 11519 4129 11499 4121 11515 TIME...MOT...LOC 1901Z 147DEG 9KT 4133 11515 JRM
Special weather statement, May 20, 12:06 PM PDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1206 PM PDT TUE MAY 20 2014 NVZ031-038-201945- NORTHERN ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV- 1206 PM PDT TUE MAY 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 1245 PM PDT... AT 1204 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELKO...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... ADOBE SUMMIT... WEST ELKO... ELKO AIRPORT IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4105 11615 4115 11584 4078 11572 4073 11590 TIME...MOT...LOC 1905Z 158DEG 14KT 4082 11585 JRM
Special weather statement, May 20, 12:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1221 PM PDT TUE MAY 20 2014 NVZ031-201945- NORTHERN ELKO COUNTY NV- 1221 PM PDT TUE MAY 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 1245 PM PDT... AT 1218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES SOUTHEAST OF MIDAS...MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM IS EXPERIENCING SOME WEAK ROTATION IN THE LOW LEVELS. * LOCATIONS IMPACTED INCLUDE... WILLOW CREEK RESERVOIR... && LAT...LON 4126 11673 4134 11646 4108 11635 4102 11657 TIME...MOT...LOC 1920Z 158DEG 8KT 4114 11651 DD
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:42 AM PDT | Special Weather Statement | LKN | 33 min | |
| May 20, 11:15 AM PDT | Special Weather Statement | LKN | 30 min | |
| May 20, 11:24 AM PDT | Areal Flood Advisory | LKN | Eureka | 3 hr |
| May 20, 12:01 PM PDT | Special Weather Statement | LKN | Elko | 44 min |
| May 20, 12:06 PM PDT | Special Weather Statement | LKN | Elko | 39 min |
| May 20, 12:17 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| May 20, 12:37 PM PDT | Special Weather Statement | LKN | Elko | 38 min |
| May 20, 12:58 PM PDT | Special Weather Statement | LKN | 47 min | |
| May 20, 1:18 PM PDT | Special Weather Statement | LKN | 42 min | |
| May 20, 2:07 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| May 20, 2:17 PM PDT | Special Weather Statement | LKN | 43 min | |
| May 20, 2:27 PM PDT | Special Weather Statement | LKN | 48 min | |
| May 20, 2:53 PM PDT | Special Weather Statement | LKN | 37 min |
Nearby
Special Weather Statements in Nevada, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.